Alert archive / Montana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 21, NWS Glasgow, MT

June 14, 2006Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 14, 2006, 6:58 AM MDT for Valley County, Montana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2006, 6:58 AM MDT (12:58 UTC)
Expired
Jun 14, 2006, 8:00 AM MDT
In force
62 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

County Valley County, MT

The radar

The Glasgow radar (KGGW), 57 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 1.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2006-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2006-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGGW 141258
SVRGGW
MTC105-141400-
/O.NEW.KGGW.SV.W.0021.060614T1258Z-060614T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
658 AM MDT WED JUN 14 2006

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN VALLEY COUNTY IN NORTHEAST MONTANA...

* UNTIL 800 AM MDT.

* AT 653 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 24 MILES SOUTH OF THOENY...OR ABOUT 25 MILES
  NORTHWEST OF GLASGOW...AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THOENY AROUND 800 AM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4848 10703 4848 10672 4900 10649 4900 10710

$$

79
WEATHER.GOV/GLASGOW
2 follow-up statements
000 
WWUS55 KGGW 141331
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
730 AM MDT WED JUN 14 2006

MTC105-141400-
/O.CON.KGGW.SV.W.0021.000000T0000Z-060614T1400Z/
VALLEY-
730 AM MDT WED JUN 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM MDT
FOR NORTHERN VALLEY COUNTY...

AT 728 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 12 MILES SOUTH OF THOENY...OR ABOUT 37
MILES NORTH OF GLASGOW...AND MOVING NORTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  THOENY AROUND 755 AM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4866 10696 4866 10674 4900 10649 4900 10710

$$

79
WEATHER.GOV/GLASGOW
000 
WWUS55 KGGW 141400
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
800 AM MDT WED JUN 14 2006

MTC105-141410-
/O.EXP.KGGW.SV.W.0021.000000T0000Z-060614T1400Z/
VALLEY-
800 AM MDT WED JUN 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VALLEY  COUNTY
EXPIRES AT 800 AM MDT...

AT 800 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM 3 MILES SOUTH OF THOENY...OR ABOUT 46 MILES NORTH OF 
GLASGOW...MOVING TO THE NORTH AT 20 MPH. THE THUNDERSTORM HAS 
WEAKENED AND WAS NO LONGER CONSIDERED SEVERE SO THE WARNING WAS 
ALLOWED TO EXPIRE. 

LAT...LON 4866 10696 4866 10674 4900 10649 4900 10710

$$

79
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:35 AM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 14, 3:35 AM MDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
335 AM MDT WED JUN 14 2006

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH FRIDAY...
THUNDERSTORMS CURRENTLY IN FERGUS AND PETROLEUM COUNTIES WILL MOVE
NORTH TO NORTHEAST THIS MORNING ACROSS PHILLIPS AND VALLEY
COUNTIES. WHILE THE STORMS WILL MOVE INTO STABLE AIR THIS MORNING
THE MAY BECOME ELEVATED AS THE LIFT OVER THE FRONTAL BOUNDARY THAT
IS NEAR THE STORMS AT THIS MOMENT. WILL MAINTAIN ISOLATED TO
SCATTERED THUNDERSTORMS THIS MORNING.
AN UPPER LOW IN WASHINGTON AND OREGON IS FORECAST TO MOVE NE INTO
SOUTHEAST ALBERTA TONIGHT. A STRONG AND INTENSIFYING COLD FRONT
FORECAST TO MOVE ACROSS EASTERN MONTANA TONIGHT. WITH WEAKENING
OF THE EASTERLY LOW LEVEL FLOW AND COOLING ALOFT TAKING
PLACE...THE SUBSIDENCE CAPPING INVERSION ALOFT SHOULD DISAPPEAR
LATE THIS AFTERNOON AND EVENING. THIS WILL OPEN THE WAY TO A VERY
ACTIVE EVENING OF SEVERE THUNDERSTORMS. MODELS BRING DEW POINTS
INTO THE 60S...LIFTED INDEXES AS LOW AS -9...AND CAPES TO 4000
J/KG OVER OUR AREA. WILL MENTION NUMEROUS THUNDERSTORMS THIS
EVENING BECOMING SCATTERED OVERNIGHT. HEAVY RAINFALL IS POSSIBLE
AS PRECIPITABLE WATER IS FORECASTED TO REACH 2.2 INCHES WHICH
ABOUT AS HIGH AS IT GETS AROUND HERE.

BEYOND TONIGHT...MODELS HAVE CHANGED THEIR TUNE ON THE UPPER LOW
TRACKING TO FURTHER SOUTH THAN EARLIER RUNS HAVE HAD IT. THEY
SLOWLY MOVE TO EITHER SOUTHERN SASK (GFS) OR NORTHEAST MONTANA
(NAM) BY FRIDAY. THIS WILL WOULD BRING THE MAIN COLD POOL ALOFT
OVER NORTHEAST MONTANA ON FRIDAY WITH SOME
INSTABILITY...ESPECIALLY DURING THE DAY. WILL MENTION A MIX OF
CHANCE AND SLIGHT CHANCE OF SHOWERS FOR THURSDAY THROUGH FRIDAY.
WILL COOL FRIDAY HIGHS FROM GOING FORECAST WITH COLD POOL EXPECTED
OVER THE AREA. FORRESTER

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
MODELS AGREE TO THE EXTENT THAT UPPER FLOW PATTERN THROUGH MOST OF
PERIOD LIKELY TO BE DOMINATED BY LOW AMPLITUDE RIDGES AND TROUGHS.
FIND GOOD AGREEMENT AMONG GFS/ECMWF/CANADIAN BUILDING A SHALLOW
SHORT WAVE RIDGE ACROSS REGION FRIDAY NIGHT THROUGH SATURDAY NIGHT
AS SLOW MOVING CLOSED LOW...FROM SHORT TERM PERIOD...DRIFTS EASTWARD
INTO NORTHWEST GREAT LAKES BY SUNDAY. BEGINNING SUNDAY...A BROAD
AND SHALLOW UPPER TROUGH IS EXPECTED OVER PACIFIC NORTHWEST AND
SOUTHWEST CANADA...BACKING FLOW ACROSS FORECAST SOUTH OF WEST. GFS
IN PARTICULAR TRACKS A FEW SHORT WAVE TROUGHS THROUGH THIS SOUTHWEST
FLOW FROM SUNDAY ONWARD. LOW CONFIDENCE ABOUT TIMING AND STRENGTH
OF THESE FEATURES IN GFS...BUT WILL MAINTAIN INHERITED SLIGHT CHANCE
POPS DUE TO INHERENT INSTABILITY IN THIS FLOW PATTERN FOR EARLY SUMMER.
RELATIVE FLATNESS OF FLOW SUGGESTS MINIMAL TEMPERATURE FLUCTUATIONS
THROUGH PERIOD...WITH TEMPERATURES PRETTY CLOSE TO NORMAL. GFS
ENSEMBLE MOS GUIDANCE SHOWS LITTLE CHANGE FROM PREVIOUS RUN...HAVE
MADE FEW AND MINOR CHANGES TO TEMPERATURES AND HUMIDITIES. GFS WINDS
LOOK GOOD FOR FIRST FEW PERIODS...SHOW LITTLE CHANGE FROM INHERITED
FORECAST...BUT CONFIDENCE IN MODEL WINDS GREATLY DIMINISHES THROUGH
PERIOD DUE TO LITTLE CONTINUITY WITH EARLIER RUNS...HENCE MADE FEW
CHANGES TO WIND FORECAST BEGINNING MONDAY.

&&

.AVIATION...
MOSTLY VFR FOR THE TAF SITES NEXT 24 HOURS...BUT WILL HAVE SCATTERED
THUNDERSTORMS...ESPECIALLY LATE AFTERNOON THROUGH EVENING...THAT
WILL GENERATE LOCAL MVFR CONDITIONS. BY LATE AFTERNOON A STRONG COLD
FRONT WILL INITIATE THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE
WITH LARGE HAIL AND STRONG GUSTY WINDS. EAST WIND WILL CONTINUE AT
15 TO 25 KTS TODAY...BUT WILL GRADUALLY DIMINISH BY LATE AFTERNOON.
SURFACE WINDS WILL SHIFT TO THE WEST AFTER THE FRONT MOVES THROUGH
TO THE EAST DURING THE EVENING.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 14, 4:55 AM MDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
455 AM MDT WED JUN 14 2006

MTZ018>020-024>027-062-151200-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
EASTERN ROOSEVELT-
455 AM MDT WED JUN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE EAST ACROSS NORTHEAST MONTANA THIS
EVENING. ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THE
STORMS WILL BECOME NUMEROUS BY EVENING. SOME OF THE STORMS WILL
BECOME SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING WINDS. HEAVY RAINFALL WITH FLASH FLOODING IS ALSO
POSSIBLE. THUNDERSTORMS WILL DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-017-021>023-059>061-151200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
455 AM MDT WED JUN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL MOVE NORTH
ACROSS THE AREA THIS MORNING. A FEW OF THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL THIS MORNING.

A COLD FRONT WILL MOVE EAST ACROSS NORTHEAST MONTANA THIS EVENING.
SCATTERED THUNDERSTORMS WILL BECOME NUMEROUS BY EVENING. SOME OF THE
STORMS WILL BECOME SEVERE THIS AFTERNOON AND EVENING WITH LARGE
HAIL AND DAMAGING WINDS. HEAVY RAINFALL WITH FLASH FLOODING IS
ALSO POSSIBLE. THUNDERSTORMS WILL DIMINISH AFTER MIDNIGHT.

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE THROUGH
WEDNESDAY. LOOK FOR EAST WINDS 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:34 AM MDTSevere Thunderstorm WarningGGWPetroleum56 min
Jun 14, 4:33 AM MDTSevere Thunderstorm WarningGGWValley57 min
Jun 14, 5:45 AM MDTSevere Thunderstorm WarningGGWPhillips, Valley32 min
Jun 14, 8:13 AM MDTSevere Thunderstorm WarningGGWPhillips50 min
Jun 14, 10:26 AM MDTSevere Thunderstorm WarningGGWPhillips64 min
Jun 14, 11:29 AM MDTSevere Thunderstorm WarningGGWPhillips61 min
Jun 14, 3:14 PM MDTFlash Flood WatchGGWDaniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more12 hr
Jun 14, 4:54 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie66 min
Jun 14, 5:56 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland64 min

Nearby

Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.